Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 31, NWS Philadelphia/Mount Holly

May 28, 2018Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at May 28, 2018, 9:59 AM EDT for Middlesex County, New Jersey. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 9:59 AM EDT (13:59 UTC)
Expired
May 29, 2018, 4:26 AM EDT
In force
18 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 46 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WGUS41 KPHI 281359
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
959 AM EDT MON MAY 28 2018

NJC023-290200-
/O.NEW.KPHI.FA.W.0031.180528T1359Z-180529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex NJ-
959 AM EDT MON MAY 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  South central Middlesex County in northern New Jersey...

* Until 1000 PM EDT Monday.

At 951 AM EDT, flooding continues along the Manalapan Brook in 
Middlesex County. The gage at Spotswood has crested, but is falling 
very slowly. The level around 10 AM was 19.4 deet with flood stage 
being around 19 feet. It may take the rest of today and tonight to 
go back below flood stage. 

Some locations that could experience flooding include...
Old Bridge, East Brunswick, Jamesburg, Whittingham, South River,
Spotswood and Helmetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437

$$

PO
3 follow-up statements
704 
WGUS81 KPHI 281732
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
132 PM EDT MON MAY 28 2018

NJC023-290200-
/O.CON.KPHI.FA.W.0031.000000T0000Z-180529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex NJ-
132 PM EDT MON MAY 28 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY FOR
SOUTH CENTRAL MIDDLESEX COUNTY...

At 115 PM EDT, flooding continued along the Manalapan Brook and some 
of its tributaries. The level of the brook at Spotswood has crested 
and it will continue to fall very slowly. The level of the brook at 
Spotswood was 19.43 feet at 115 PM. Flood stage at that location is 
19 feet. Manalapan Brook is forecast to return within its banks 
tonight.

Some locations that could experience flooding include...
Old Bridge, East Brunswick, Jamesburg, Whittingham, South River, 
Spotswood and Helmetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Flood Warning means that flooding is occurring. Do not drive 
through flood waters.

&&

LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437

$$

Iovino
444 
WGUS41 KPHI 290112
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
912 PM EDT MON MAY 28 2018

NJC023-291100-
/O.EXT.KPHI.FA.W.0031.000000T0000Z-180529T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex NJ-
912 PM EDT MON MAY 28 2018

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  South central Middlesex County in northern New Jersey...

* Until 700 AM EDT Tuesday.

* At 900 PM EDT, minor flooding continued along the Manalapan Brook 
  and some of its tributaries. The level of the brook at Spotswood 
  has crested and it will continue to fall very slowly. The level of 
  the brook at Spotswood was 19.16 feet at 900 PM. Flood stage at 
  that location is 19 feet. Manalapan Brook is forecast to return 
  within its banks early on Tuesday.

* Some locations that could experience flooding include...
  Old Bridge, East Brunswick, Jamesburg, Whittingham, South River,
  Spotswood and Helmetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437

$$

Iovino
665 
WGUS81 KPHI 290826
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
426 AM EDT TUE MAY 29 2018

NJC023-290835-
/O.CAN.KPHI.FA.W.0031.000000T0000Z-180529T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex NJ-
426 AM EDT TUE MAY 29 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL MIDDLESEX
COUNTY...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437

$$

SFJ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 28, 9:29 AM EDT, 30 minutes earlier.

Area forecast discussion, May 28, 9:29 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
929 AM EDT Mon May 28 2018

.SYNOPSIS...
High pressure will remain over the Mid-Atlantic region through
tonight. A backdoor cold front slowly approaches from the Northeast
region on Tuesday before high pressure building in from Canada
allows the front to surge southwestward through the region Tuesday
night into Wednesday morning. High pressure off the east coast will
build southward during the second half of the week while the
remnants of what is currently Subtropical Storm Alberto lift north
toward the Great Lakes. This system may drift southward and affect
the region next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 am update: Made no changes with this update, but if trends
continue, will need to cool hourly and perhaps max temperatures
a couple degrees owing to the stubborn cloud cover still present
at this time. Based on current cloud bases compared to those
advertised in model soundings this morning, suspect short-term
models are a little too optimistic in eroding the clouds today.

For the 630 AM update, scaled back on the patchy fog mention as
low clouds are dominating overall. Just a few lingering showers
so far in far southern Delaware, therefore trimmed back the PoPs
some. Some drizzle still possible in spots. Otherwise, just
touched up the temperature, dew point and wind grids based on
the latest observations.

An upper-level trough across the Northeast is forecast to retreat
some through today. This will result in some height rises from
the southwest. Meanwhile at the surface, high pressure wedged
down into the northern Mid-Atlantic is forecast to gradually weaken
and shift eastward some as the trough lifts out a bit.

A shallow marine layer remains entrenched across our area, resulting
in a wealth of low clouds and patchy fog. As the surface high
gradually weakens and therefore allowing the wedge of shallow
cool air to weaken, low clouds should lift some especially west
of the fall line where a bit more entrainment of drier air and
subsidence works in. The forecast soundings overall suggest the
layer of low clouds is fairly shallow, therefore enough heating
from above should work on this enough to hopefully allow for
some breaks of sunshine to develop especially this afternoon.
The challenge is when the low clouds lift and develop breaks.
There is a low-level inversion present though due to some
warming being maintained just above the lingering marine layer,
however a frontal zone to our south and west is forecast to
start working northeastward as a warm front by late in the day.
We should remain on the cooler side of this front though, and
how warm it gets will depend on just how much sunshine is able
to develop. For now, leaned closer to the cooler guidance
although the surface winds should begin shifting to a more south
or southwest direction this afternoon. The warmest temperatures
are forecast for portions of eastern Pennsylvania and northern
New Jersey.

Some additional showers are possible mainly across the far southern
areas through the early afternoon as the aforementioned boundary is
nearby. The bulk of any renewed convection though looks to reside
farther to our south, therefore kept PoPs on the lower side.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As an upper-level trough slides across the Canadian Maritimes
tonight, surface low pressure will accompany it. A trailing weak
cold front is forecast to approach our area toward daybreak from the
north, with high pressure centered near Hudson Bay Canada building
east-southeastward. There is some low-level warm air advection in
advance of this weak cold front, however weak flow will allow for a
lack of mixing. The forecast soundings show a low-level inversion
remaining in place or even strengthening, and with low-level
moisture pooling beneath it there looks to be low clouds either
redeveloping or expanding. The moisture may manifest itself
into fog especially if the stratus does not develop/expand, and
the fog could become locally dense especially in the coastal
plain and also the higher elevations as surface dew points rise
some. As of now, we are not anticipating widespread dense fog.

Our region should be dry tonight, outside of perhaps a little
drizzle in the presence of low clouds and fog. Some showers should
accompany the cold front to our northwest, however these should
generally dissipate before reaching our area. Low temperatures are
mostly a multi-model blend with continuity.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday... A backdoor cold front will pass through New England
on Tuesday. The southern tail of this front will move into the
northern Mid-Atlantic region during the afternoon, but will be
rather diffuse by the time it reaches over eastern PA and NJ.
Low-level convergence to focus convection along the boundary
appears to be rather questionable. Even with strong daytime
heating and modest instability during peak heating, it may be
difficult to overcome a capping inversion near 800 mb in place
without a better defined source of lift. Accordingly, chances
for storms were capped at 20 percent and confined to the higher
terrain N/W of the Fall Line. Tuesday will be the warmest day
this week with highs in the mid and upper 80s. Some locations in
E PA and interior NJ may reach 90F while the NJ and DE beaches
will continue to be 10-15 degrees cooler than inland locations.

Tuesday night...High pressure builds southward into New England.
This will cause the backdoor cold front to surge to the south-
southwest across the region. A few showers may develop during
the night as low-level convergence enhances along the boundary
but less instability and deep-layer moisture than yesterday, do
not anticipate a heavy rainfall/flash flooding event like we
say with yesterday's backdoor fropa.

Wednesday...High pressure builds southward into the Gulf of
Maine. The forecast for Wednesday has trended drier with the
high center shifting closer to our region, helping to keep the
deep tropical moisture and precip associated from what will be
the remnants of Subtropical Storm Alberto south and southwest of
our region. It's still a bit too close of a call to rule out
isolated showers or sprinkles across the southern/western fringe
of our CWA Wednesday afternoon and night. Easterly flow around
the high will allow the marine layer to advect inland, resulting
in cloudy and cool conditions (highs in the 60s toward the
coast and 70s inland) for most of the region.

Thursday through Sunday...A potentially very unsettled, wet pattern
evolves late in the week as the remnants of Subtropical Storm
Alberto and an upstream mid-latitude trough merge in vicinity of the
Great Lakes. Models then show this system evolving into a cutoff low
in association with the development of an omega-like blocking
pattern farther upstream. This could allow the low to drift
southward across the eastern U.S., prolonging unsettled weather into
next weekend. Hydro concerns could be renewed but the extent of the
heavy rain and flood risk will depend on how the pattern evolves,
including the track of the low. All of this is highly uncertain at
this point due to the poor agreement evident among the global models
and due to the low predictability skill in these types of complex
patterns.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...IFR to low-end MVFR ceilings (~500-1000 feet) gradually
improve to MVFR later this morning and afternoon. The ceilings
should improve to VFR or marginal VFR, near and north/west of
PHL and especially at ABE and RDG. Local MVFR visibility early
this morning due to fog. The timing of the improvements though
is of lower confidence. East-northeast winds 4-8 knots becoming
light and variable through midday, then turning light southerly
this afternoon.

Tonight...Ceilings lower to IFR, possibly locally LIFR, due to low
clouds once again. It is possible though that mostly fog
develops instead of widespread stratus. MVFR/IFR visibilities
should develop mainly after 04z due to fog, and this may be more
pronounced at MIV and ACY where LIFR visibility is possible
toward daybreak. Light and variable winds, or light southerly.
Low confidence.

Outlook...
Tuesday...Lingering MVFR CIGs at the beginning of the day
should improve from N to S during the morning. Generally VFR for
the afternoon but there is potential for isolated
showers/storms and brief/localized restrictions during the
afternoon at ABE and RDG. Light/variable winds may acquire a
S-SE direction by afternoon.

Tuesday night and Wednesday...Low clouds are favored to develop
from NE to SW across the region behind a backdoor cold front
late Tuesday night into Wednesday morning. CIGs will most
likely be in MVFR range but there is some potential for IFR
CIGs. Overall, forecast confidence is low. E winds 5-15 kt
expected behind the front.

Wednesday night through Friday...Sub-VFR with showers possible.
A slight chance of thunderstorms Thursday and Friday. SE winds
5-10 kt through Thursday, becoming SW Friday.

&&

.MARINE...
A northeasterly wind is expected to diminish some more through
the morning, then become east-southeast to south-southeast
during the afternoon hours and continue tonight. Areas of fog
are expected to develop tonight, and this may become dense.
Otherwise, the conditions are anticipated to be below Small
Craft Advisory criteria through tonight.

Outlook...
Tuesday through Friday...Winds and seas generally below SCA
levels. However, a medium-period easterly swell is forecast to
build toward the coast midweek and could allow seas to briefly
reach 5 ft late Wednesday and/or early Thursday.

Rip Currents...
For today into this evening, a lingering northeast wind this
morning is forecast to become more southerly this afternoon. The
wind speeds are anticipated to be on the lighter side, however
elevated seas at least this morning combined with the full moon
tomorrow should result in a moderate risk for the development of
dangerous rip currents along the Monmouth and Ocean County
beaches. For the rest of the New Jersey and Delaware coasts, a
low risk for the development of dangerous rip currents is
forecast.

&&

.EQUIPMENT...
The Sandy Hook NOS tide gauge (SDHN4) remains out of service.
CORMS is addressing the problem. There is currently no estimated
time for a return to service.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...CMS/Gorse
Short Term...Gorse
Long Term...Klein
Aviation...Gorse/Klein
Marine...Gorse/Klein
Equipment...Staff
Hazardous weather outlook, May 28, 3:59 AM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 AM EDT Mon May 28 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>025-027-
PAZ054-055-060>062-070-071-101>106-290800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
359 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-290800-
Eastern Monmouth-Coastal Ocean-
359 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-290800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:59 PM EDTAreal Flood WarningPHIMiddlesex12 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.